Alert archive / Maine / Winter Storm Warnings in 2010

Winter Storm Warning 8, NWS Caribou, ME

December 26, 20105 counties in Maine

NWS Caribou, ME issued this winter storm warning at Dec 26, 2010, 3:48 AM EST for 5 counties in Maine. It took effect at Dec 26, 2010, 10:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2010, 3:48 AM EST (08:48 UTC)
In effect from
Dec 26, 2010, 10:00 PM EST
Expired
Dec 26, 2010, 4:16 PM EST
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 88 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2010-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2010-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm warning went out at Dec 25, 10:48 PM EST, 5 hours earlier.

Area forecast discussion, Dec 25, 10:48 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1048 PM EST SAT DEC 25 2010

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN WEST OF THE REGION TONIGHT. LOW
PRESSURE WILL RAPIDLY INTENSIFY ALONG THE SOUTHERN NEW ENGLAND
COAST SUNDAY NIGHT...MOVE TOWARD SOUTHERN NOVA SCOTIA
MONDAY...THEN REACH NORTHEAST NOVA SCOTIA MONDAY NIGHT.&&

.NEAR TERM /THROUGH SUNDAY/...
THIN OVERCAST SKIES COMBINED WITH LIGHT WINDS HAS ALLOWED
TEMPERATURES TO FALL A BIT FARTHER PARTICULARLY ACROSS ZONE 1 THAT
HAD PREVIOUSLY BEEN EXPECTED. HAVE ADJUSTED MIN TEMPERATURES
ACROSS THE REGION TO REFLECT THIS CHANGE. APPROXIMATELY 5 DEGREES.
EXPECT THAT THE CLOUD COVER WILL THICKEN AND TEMPERATURES WILL
STABILIZE AND THEN MAY RISE SLIGHTLY AFTER MIDNIGHT.

THE DRY AND COOL CONDITIONS WILL BEGIN TO LEAN MORE WET IN THE
NEAR TERM.

WEAKENING RIDGE ALOFT IS BUILDING OVER THE CWA ATTM. THIS HAS ALLOWED
SKIES TO CLEAR FOR THE SECOND DAY IN A ROW EVEN WITH A SUBSTANTIAL
MOIST LAYER ALOFT TRAPPED BENEATH THE SUBSIDENCE INVERSION. DO
EXPECT CLOUD COVER TO INCREASE ONCE AGAIN OVERNIGHT IN RESPONSE TO
ST. LAWRENCE STREAMERS UNDER NNW FLOW. THIS COMBINED WITH WEAK
SHORTWAVE CROSSING FROM S TO N ACROSS THE STATE SHOULD ALLOW SKIES
ACROSS THE STATE AS WELL...HOWEVER CENTRAL AND S PORTIONS OF THE
FA WILL BE MOSTLY MID TO HIGH CLOUD. THIS SHOULD LOWER AMPLITUDE
OF DIURNAL TEMP TREND OVERNIGHT...AND GIVEN THE SIG DIFFERENCES
BETWEEN TEMPS LAST FEW NIGHTS DUE TO CLOUD COVER...HAVE GONE
SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT LOWS UNDER REGIONS WHERE
CLOUD COVER IS EXPECTED TO BE THICKEST. THE SECOND ISSUE OVERNIGHT
WILL BE THE ADVECTION OF SOME LLVL MOISTURE FROM THE E. CURRENT
VIS IMAGERY SHOWS AN AREA OF SC MOVING THROUGH E NB...AND GUIDANCE
SUGGESTS THIS MOVES OVER THE E PORTIONS OF THE STATE. WILL
INCREASE POPS ACROSS THESE PORTIONS OF THE STATE THRU TOMORROW TO
SUGGEST FLURRY ACTIVITY AS WEAK INSTABILITY BELOW MOIST LAYER WILL
YIELD ANOTHER POSSIBILITY FOR DRY FLURRIES TO FALL ACROSS THIS
REGION...SIMILAR TO WHAT OCCURRED LAST NIGHT ACROSS THE N.

MOISTURE LOADING ALOFT IN ADVANCE OF STRENGTHENING LOW PRES MOVING
UP THE COAST WILL TREND SKIES TOWARDS CLOUDY ACROSS CWA BY
AFTERNOON. HOWEVER...WEAK WAA BEGINS AT THIS TIME AS WELL. GIVEN
THESE COUNTER POINTS...STAYED CLOSE TO GUIDANCE FOR HIGHS. BEST
DYNAMICS ASSOCIATED WITH THIS STORM FALL IN THE SHORT TERM...SO
KEPT POPS LOW FOR AFOREMENTIONED FLURRIES.

USED A SREF AND GFS BLEND FOR POPS...BUT STAYED CLOSE TO THE
REGIONAL GEM FOR SKIES...WHICH HAS HANDLED CLOUD REFORMATION
OVERNIGHT PARTICULARLY WELL OF LATE. INITIALIZED TEMP AND DWPT
GRIDS WITH BLEND OF MET...MAV...AND LAV AND ADJUSTED FROM THERE.

&&

.SHORT TERM /SUNDAY NIGHT/...
PHASING OF NORTHERN AND SOUTHERN STREAM ENERGY WILL SUPPORT RAPID
INTENSIFICATION OF LOW PRESSURE ALONG THE SOUTHERN NEW ENGLAND
COAST SUNDAY NIGHT...WITH THE LOW THEN TRACKING TOWARD SOUTHERN
NOVA SCOTIA MONDAY. MODELS INDICATE A COUPLED JET STRUCTURE
ENHANCING LIFT ACROSS DOWNEAST AREAS LATER SUNDAY NIGHT INTO
MONDAY. MID LEVEL FRONTOGENESIS...ISENTROPIC LIFT AND DEFORMATION
ZONE SUPPORT IS ALSO FOCUSED ACROSS DOWNEAST AREAS AT THE SAME
TIME. ALL OF THESE FACTORS WILL SUPPORT STRONG LIFT DEVELOPING
ACROSS DOWNEAST AREAS LATER SUNDAY NIGHT INTO MONDAY. SNOW WILL
RAPIDLY INCREASE IN INTENSITY ACROSS DOWNEAST AREAS SUNDAY NIGHT
THEN EXPAND NORTH ACROSS THE FORECAST AREA OVERNIGHT. THE RAPID
INTENSIFICATION OF THE LOW WILL ALSO PRODUCE A TIGHT PRESSURE
GRADIENT ACROSS DOWNEAST AREAS...PARTICULARLY NEAR THE COAST. WIND
GUSTS OF 40 TO 45 MPH ARE EXPECTED TO DEVELOP ACROSS INTERIOR
DOWNEAST AREAS LATER SUNDAY NIGHT...WITH 50 TO 55 MPH GUSTS
DEVELOPING ALONG THE DOWNEAST COAST. BASED ON THESE WINDS AND
EXPECTED SNOW...A BLIZZARD WATCH HAS BEEN ISSUED FOR INTERIOR AND
COASTAL DOWNEAST AREAS FROM SUNDAY EVENING THROUGH MONDAY EVENING.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE FURTHER NORTH ACROSS THE
FORECAST AREA LATER SUNDAY NIGHT INTO MONDAY. WINTER STORM WATCHES
HAVE BEEN ISSUED FOR THE REST OF THE FORECAST AREA FROM SUNDAY
NIGHT INTO MONDAY EVENING DUE TO A COMBINATION OF WIND AND SNOW.
THE HEAVIEST SNOWS SUNDAY NIGHT THROUGH MONDAY ARE EXPECTED ACROSS
DOWNEAST AREAS...WITH LESSER SNOWS TO THE NORTHWEST. SOME
UNCERTAINTY STILL EXISTS REGARDING STORM TOTAL SNOW.
HOWEVER...INDICATIONS ARE THAT IN EXCESS OF 12 INCHES OF
ACCUMULATION ARE POSSIBLE ACROSS SOME DOWNEAST AREAS...WITH TOTALS
TAPERING TO 4 TO 6 INCHES ACROSS NORTHWEST MAINE. SNOW AMOUNTS
COULD BE LOCALLY AFFECTED BY ANY PERSISTENT SNOW BANDS WHICH COULD
DEVELOP. THE STRONG GUSTY WINDS WILL PRODUCE EXTENSIVE BLOWING AND
DRIFTING SNOW ACROSS THE ENTIRE FORECAST AREA LATER SUNDAY NIGHT
THROUGH MONDAY REGARDLESS OF THE TOTAL SNOW ACCUMULATION. THE LOW
WILL REACH NORTHEAST NOVA SCOTIA MONDAY NIGHT. SNOW WILL TAPER TO
SNOW SHOWERS LATER MONDAY AFTERNOON AND EVENING. HOWEVER...STRONG
WINDS WILL PRODUCE AREAS OF BLOWING SNOW ACROSS THE REGION MONDAY
NIGHT INTO TUESDAY. HIGH PRESSURE WILL BEGIN TO BUILD EAST LATER
TUESDAY WITH PARTLY/MOSTLY SUNNY SKIES ACROSS THE FORECAST AREA.
TEMPERATURES SHOULD BE AT NEAR NORMAL LEVELS SUNDAY NIGHT THROUGH
TUESDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
INTENSE LOW PRESSURE OVER THE MARITIMES WILL CONTINUE TO MOVE TO
THE NORTHEAST AS HIGH PRESSURE BUILDS IN FROM THE WEST. THE STRONG
HIGH WILL CREST OVER THE STATE BY FRIDAY MORNING. A COLD FRONT
WILL THEN APPROACH FROM THE NORTHWEST SATURDAY. HAVE USE THE GMOS
TO INITIALIZE THE GRIDS. WILL ADJUST THE POPS AND SKY GRIDS.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: SKIES WILL TEND TOWARDS MOSTLY CLOUDY ACROSS ALL TAF
SITES. KBHB AND KBGR WILL REMAIN PRIMARILY VFR AS CLOUDS WILL BE
MID TO HIGH. KHUL AND NORTH SITES WILL STAY VFR UNDER MOSTLY CLEAR
SKIES THRU EVE BUT DROP TO MVFR LATE IN THE OVERNIGHT. EXPECT
BRIEF LIFTING ACROSS N TO VFR SUN...BUT THEN A SLOW DECLINE TO
MVFR AT ALL TAF SITES WILL OCCUR LATE SUN EVE AS LOW PRES MOVES UP
THE COAST.

SHORT TERM: CONDITIONS WILL LOWER TO IFR/LIFR LEVELS FROM SOUTH TO
NORTH ACROSS THE REGION SUNDAY NIGHT WITH INCREASING SNOW
INTENSITIES AND WIND ALONG WITH EXTENSIVE BLOWING SNOW. IFR/LIFR
CONDITIONS WITH SNOW AND BLOWING SNOW ARE EXPECTED THROUGH MUCH
OF MONDAY...THOUGH CONDITIONS COULD BEGIN TO IMPROVE LATER MONDAY
WITH LESSENING SNOW INTENSITIES. AREAS OF BLOW SNOW WILL PERSIST
ACROSS THE REGION MONDAY NIGHT...WITH OCCASIONAL MVFR/IFR CONDITIONS.
STRONG GUSTY WINDS WILL OCCUR ACROSS THE REGION LATER SUNDAY
NIGHT THROUGH MONDAY NIGHT...PARTICULARLY ACROSS DOWNEAST AREAS.
AREAS OF BLOWING SNOW COULD PERSIST EARLY TUESDAY. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TUESDAY. EXPECT VFR CONDITIONS TUESDAY
NIGHT THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM: WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA
THRU SUN. SEAS WILL BEGIN TO INCREASE LATE SUN EVE IN ADVANCE OF
STRONG LOW PRES APPROACHING THE WATERS FROM THE SW.

SHORT TERM: WINDS WILL RAPIDLY INCREASE ACROSS THE WATERS SUNDAY
NIGHT ALONG WITH BUILDING SEAS. A STORM WATCH REMAINS IN EFFECT
FOR THE WATERS SUNDAY EVENING INTO TUESDAY MORNING. GALE FORCE
WINDS ARE EXPECTED LATER TUESDAY. VISIBILITIES WILL BE REDUCED IN
RAIN AND SNOW SUNDAY NIGHT THROUGH MONDAY...WITH LINGERING SNOW
SHOWERS EARLY MONDAY NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
     EVENING FOR MEZ001>004.
     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING
     FOR MEZ005-006-010-011-031-032.
     BLIZZARD WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING FOR
     MEZ015>017-029-030.
MARINE...STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING FOR
     ANZ050>052.

&&

NEAR TERM...NORTON/DOODY
SHORT TERM...NORCROSS
LONG TERM...MIGNONE
AVIATION...DOODY
MARINE...DOODY/NORCROSS
Hazardous weather outlook, Dec 26, 3:15 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
315 AM EST SUN DEC 26 2010

MEZ002>006-010-011-031-032-270815-
NORTHEAST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
315 AM EST SUN DEC 26 2010

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ001-270815-
NORTHWEST AROOSTOOK-
315 AM EST SUN DEC 26 2010

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ015>017-029-030-270815-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
315 AM EST SUN DEC 26 2010

...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-270815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
315 AM EST SUN DEC 26 2010

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:06 AM ESTStorm WarningCAR54 hr
Dec 26, 3:48 AM ESTBlizzard WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington39 hr

Nearby

Winter Storm Warnings in Maine, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.